Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Amarillo, TX

May 5, 2008Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 5, 2008, 8:42 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2008, 8:42 PM CDT (01:42 UTC)
Expired
May 5, 2008, 9:45 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:49 PM CDTHAIL 1.251 W Tyrone, OK
May 5, 8:54 PM CDTHAIL 0.756 N Hooker, OK
May 5, 9:20 PM CDTHAIL 0.88Tyrone, OKPOLICE DEPARTMENT HAD REPORTS OF PEA TO NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 8:32 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 060142
SVRAMA
OKC007-139-060245-
/O.NEW.KAMA.SV.W.0013.080506T0142Z-080506T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA
  NORTHEASTERN TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 945 PM CDT

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR TYRONE...OR ABOUT 12 MILES SOUTHWEST OF
  LIBERAL...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TYRONE...
  BAKER...
  TURPIN...
  HOOKER...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3671 10087 3684 10143 3701 10141 3700 10070
TIME...MOT...LOC 0142Z 247DEG 17KT 3693 10106

$$

KRAMAR
3 follow-up statements
000 
WWUS54 KAMA 060151
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT MON MAY 5 2008

OKC007-139-060245-
/O.CON.KAMA.SV.W.0013.000000T0000Z-080506T0245Z/
TEXAS OK-BEAVER OK-
850 PM CDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS COUNTIES...

AT 846 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM THAT HAD PRODUCED HALF DOLLAR SIZE HAIL. THIS STORM WAS 
LOCATED 1 MILE WEST OF TYRONE...OR ABOUT 10 MILES SOUTHWEST OF 
LIBERAL...MOVING EAST NORTHEAST AT 20 MPH. A SECOND SEVERE 
THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF HOOKER.

* LOCATIONS IMPACTED INCLUDE...
  TYRONE...
  BAKER...
  TURPIN...
  HOOKER...

HAIL UP TO HALF DOLLAR SIZE WAS REPORTED 1 MILE WEST OF TYRONE AT 
849 PM WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3671 10087 3684 10143 3701 10141 3700 10070
TIME...MOT...LOC 0150Z 247DEG 17KT 3694 10104

$$

KRAMAR
000 
WWUS54 KAMA 060220
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT MON MAY 5 2008

OKC007-139-060245-
/O.CON.KAMA.SV.W.0013.000000T0000Z-080506T0245Z/
TEXAS OK-BEAVER OK-
920 PM CDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS COUNTIES...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR TYRONE...OR
ABOUT 12 MILES SOUTHWEST OF LIBERAL...MOVING EAST AT 22 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TYRONE...
  BAKER...
  TURPIN...
  HOOKER...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3671 10087 3684 10143 3701 10141 3700 10070
TIME...MOT...LOC 0220Z 260DEG 19KT 3693 10107

$$

KRAMAR
000 
WWUS54 KAMA 060239
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
939 PM CDT MON MAY 5 2008

OKC007-139-060245-
/O.CON.KAMA.SV.W.0013.000000T0000Z-080506T0245Z/
TEXAS OK-BEAVER OK-
939 PM CDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS COUNTIES...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL. THIS STORM WAS LOCATED NEAR TYRONE...OR ABOUT 8 MILES SOUTH OF
LIBERAL...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TYRONE...
  TURPIN...
  HOOKER...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3671 10087 3684 10143 3701 10141 3700 10070
TIME...MOT...LOC 0239Z 269DEG 12KT 3693 10098

$$

KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 8:39 PM CDT, 3 minutes earlier.

Area forecast discussion, May 5, 8:39 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT MON MAY 5 2008

.UPDATE...
UPDATED PUBLIC PRODUCTS FOR REPLACEMENT ISSUANCE OF THE SEVERE
THUNDERSTORM WATCH UNTIL 07Z...OR 2 AM CDT...FOR ALL OF THE TX AND OK
PANHANDLES EXCEPT FOR CIMARROUN COUNTY IN THE WESTERN OK PANHANDLE.
ANOTHER UPDATE WILL BE ISSUED ONCE THE FIRST WATCH EXPIRES AT 02Z OR
9 PM CDT.

NO FURTHER UPDATES NEEDED TO THE PREVIOUS FORECAST AND GRIDS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 624 PM CDT MON MAY 5 2008/

AVIATION...
CONVECTIVE STORMS DEVELOPING AROUND THE PANHANDLES...BUT SO FAR THE
ACTIVITY HAS BEEN QUIET NEAR THE TAF SITES. APPEARS STORMS WILL
STILL BE POSSIBLE THROUGH THE EVENING HOURS. KEPT CR REMARKS IN TAFS
BUT WILL HOLD OFF ON MENTION OF THUNDER UNTIL STORMS BECOME MORE
WIDESPREAD OVER THE PANHANDLES. OTHERWISE...HIGH CLOUDS AND CU WILL
BE THE PREDOMINANT CLOUD TYPES THIS EVENING...WITH LOW CLOUDS
EXPECTED AFTER MIDNIGHT AS THE WINDS DECREASE. PATCHY BR MAY ALSO BE
PRESENT IN THE EARLY MORNING...BUT DID NOT MENTION ANY VIS
RESTRICTIONS YET AS THE LL JET MAY PREVENT FOG OR BR FROM FORMING.
SOUTH TO SOUTHWEST WINDS EXPECTED TO INCREASE AGAIN TOMORROW WITH
ANOTHER CHANCE FOR THUNDERSTORMS. INTRODUCED CB REMARKS AT KGUY AND
KAMA BUT LEFT KDHT CB FREE BASED ON THE ANTICIPATED LOCATION OF THE
DRY LINE SITTING EAST OF KDHT.

JJB

PREV DISCUSSION... /ISSUED 407 PM CDT MON MAY 5 2008/

DISCUSSION...
MOISTURE WAS DEEPENING ACROSS THE PANHANDLES AS A WEATHER DISTURBANCE
OR SHORTWAVE PRECEDES A STRONG UPPER LEVEL SYSTEM. STORMS WERE
ALREADY PRESENT OVER EASTERN NEW MEXICO THIS AFTERNOON...AND ARE
EXPECTED TO TRACK TOWARDS OUR AREA THIS EVENING. THE COMBINATION OF LOW
LEVEL MOISTURE AND SURFACE HEATING INCREASED THE INSTABILITY THOUGH
WIND FIELDS ARE WEAK.

AFTER THE NOCTURNAL STORMS PUSH EAST...DRYLINE SHOULD RETREAT BRIEFLY
TUESDAY MORNING...AND IS EXPECTED TO SHARPEN WHILE DAYTIME HEATING
PROGRESSES. WIND FIELDS IMPROVE CONSIDERABLY...AND BECOME FAVORABLE
FOR SUPERCELL DEVELOPMENT...PARTICULARLY OVER THE SOUTHEAST TEXAS
PANHANDLE. THE UPPER LEVEL SYSTEM MOVES OVERHEAD LATE TUESDAY
NIGHT...FOLLOWED BY WRAP AROUND MOISTURE ON WEDNESDAY.

THE EXTENDED FORECAST COULD BE NEARLY ZONAL FLOW WITH A FEW WEAK
DISTURBANCES. THERE MAY BE ATTEMPTS TO REPLENISH THE LOW LEVEL
MOISTURE OVER THE PANHANDLES...ALTHOUGH THE QUICK SPEED OF THE
DISTURBANCES MAY MAKE IT DIFFICULT TO PULL MOISTURE NORTHWARD. WE
KEPT THE REST OF THE FORECAST DRY FOR NOW.

NUNEZ

FIRE WEATHER...
LOW LEVEL MOISTURE WILL REMAIN HIGH THROUGH WEDNESDAY AS A LOW PRESSURE
SYSTEM APPROACHES THE PANHANDLES ON TUESDAY...AND MOVES ACROSS TUESDAY
NIGHT THROUGH WEDNESDAY. THOUGH THE FIRE WEATHER CONDITIONS ARE EXPECTED
TO REMAIN BELOW THE CRITICAL STAGE...LIGHTNING WILL BE PRESENT WITH THE
DEVELOPING STORMS...AND COULD POSE A THREAT TO THE DRY FUELS.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/99
Hazardous weather outlook, May 5, 2:05 PM CDT, 6 hours 37 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
205 PM CDT MON MAY 5 2008

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
205 PM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM CDT FOR WESTERN
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE
COMBINATION OF INCREASING MOISTURE...AN UNSTABLE ATMOSPHERE RESULTING
FROM DAYTIME HEATING...WEAK SURFACE BOUNDARIES...AND AN APPROACHING
MINOR UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT
OF SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS WESTERN PORTIONS OF
THE TEXAS AND OKLAHOMA PANHANDLES. STORMS ARE EXPECTED TO SPREAD
EASTWARD TONIGHT. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON
AND TUESDAY NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.
THE COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE ATMOSPHERE...A
SURFACE DRYLINE OVER WESTERN SECTIONS OF THE PANHANDLES...AND AN
APPROACHING STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE TUESDAY AFTERNOON AND
ESPECIALLY TUESDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.
SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS. ISOLATED TORNADOES ALSO WILL BE POSSIBLE IN
DISCRETE STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT...AND AGAIN LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.

KRAMAR

In the hours before

Local storm report, May 5, 7:43 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
743 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             6 N HOOKER              36.95N 101.21W
05/05/2008  E0.88 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER 00188

JC
Local storm report, May 5, 7:57 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             6 N HOOKER              36.95N 101.21W
05/05/2008  E0.88 INCH       TEXAS              OK   PUBLIC

            PEA TO NICKEL SIZE HAIL

&&

EVENT NUMBER 00189

JC
Special weather statement, May 5, 8:07 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CDT MON MAY 5 2008

TXZ006-060130-
HARTLEY TX-
807 PM CDT MON MAY 5 2008

...LINE OF STRONG THUNDERSTORMS IN WESTERN HARTLEY COUNTY...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTHWEST OF ROMERO TO 14
MILES SOUTHWEST OF ROMERO MOVING EAST AT 27 MPH.

PEOPLE IN WESTERN HARTLEY COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Special weather statement, May 5, 8:28 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT MON MAY 5 2008

TXZ001-006-060200-
DALLAM TX-HARTLEY TX-
828 PM CDT MON MAY 5 2008

...STRONG THUNDERSTORM IN SOUTHEASTERN DALLAM AND NORTH CENTRAL
HARTLEY COUNTIES...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DALHART MOVING NORTHEAST AT 20 MPH.

PEOPLE IN SOUTHEASTERN DALLAM AND NORTH CENTRAL HARTLEY COUNTIES...
INCLUDING THE CITY OF DALHART...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Local storm report, May 5, 8:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
830 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 WNW TYRONE            36.98N 101.18W
05/05/2008  E1.00 INCH       TEXAS              OK   LAW ENFORCEMENT

            RELAYED VIA TEXAS COUNTY EMERGENCY MANAGEMENT

&&

EVENT NUMBER 00190

KRAMAR
Local storm report, May 5, 8:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             TYRONE                  36.96N 101.07W
05/05/2008  E0.88 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER 00191

CN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:02 PM CDTSevere Thunderstorm WarningAMATexas43 min
May 5, 7:43 PM CDTSevere Thunderstorm WarningAMABeaver, Texas62 min
May 5, 7:59 PM CDTSevere Thunderstorm WarningAMACimarron53 min
May 5, 9:46 PM CDTSevere Thunderstorm WarningAMABeaver, Texas59 min
May 5, 10:45 PM CDTSevere Thunderstorm WarningAMABeaver, Texas45 min
May 5, 11:27 PM CDTSevere Thunderstorm WarningAMABeaver63 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.